I just went to the roche website and read all they had on accutane. Permanent vision problems, hearing loss, and internal organ problems are all listed under serious side effects. Do these acctually happen to people or are they just things they have to warn about so incase someone has some freak reaction they wont get sued?
Hmm, i've heard nothing but bad news from people on accutane, a friend of a friend of mine had to have a throat op because of it. I won't touch the stuff, but I do realise it is an effective answer for some people.
[This message has been edited by Dramaqueen (edited 03-13-2003).]
That's why you go in for monthly monitoring, so they can catch those things early if by some rare chance they occur. You get blood tests every month and talk to your doctor. Accutane is a miracle drug in my opinion.
I have been taking accutane as a maintenance dose for about 3 - 4 years now. Knock wood - no problems except the dry lips mainly.
Before you all get too excited the reason I take it is not directly for acne. I have lupus and retenoids such as accutane are used in the treatment of this and other types of illnesses. Of course I am monitored, and of course I worry, but it has minimized the awful skin conditions and inflamation that I used to get on a regular basis from the lupus. I probably know as much about the possible side effects of this little pill as anyone and I am trying to get to a point where I can discontinue use of it all together. I have cut down from 5 pills per week to 3 pills per week.......all 40 mg. But Hey at least it's not 100mg pills 7 days a week right??
Does this control my acne...NO unfortunately not, but hopefully between the other meds I am taking and trying to put the lupus into a remission, I can once again be myself. I feel like a walking medicine chest.
What I'm trying to say is, Cancer drugs with all of their life threatening side effects are now used in the treatment of immune disorders.....do people not take them?? Well they weight the risks and benefits and make a judgement call. The same with half the meds on the market. They all have side effects that can change your body forever.
Besides, Drinking too much alcohol in your life can ruin your liver....you don't even need to have taken a pill. And smoking can turn your insides black and kill you too.......again no pill . So remember, accutane is a terribly strong pill with possible side effects, but just like the cancer meds, for people like me they are (for now) necessary....
Not trying to bum anyone out....just a different perspective. For the people who "would NEVER go on accutane"....some of them would have no problem smoking or drinking on a daily basis. ...There's plenty of evidence of that harming a person too, right?? Side effects and all....people still do it.
Some kid flew his plane into a building in Florida and his parents are claiming it was all from Accutane. Another kid killed himself and his parents are suing b/c it was all from accutane. Who knows? Maybe these people just want someone to blame and the company is trying to cover itself from a huge lawsuit. Or maybe some people just have a horrible reaction to it. I think that is why most docs are very careful about who they prescribe it to and try to monitor them closely.
accutane caused me to lose a good bit of hair, gave me permanant decreased vision (especially at night), and i had never experienced any type of depression until a few months after taking it, and have battled with it ever since. the worst part is i still have acne and the solution would be to go for another dose and that is entirely out of the question. accutane should be destroyed.
I do completely agree that accutane is a very POTENT drug and one has to weigh the risks and benefits for their own personal decision. To say that it should be destroyed is in my opinion an unfair statement. There are a lot of very POTENT drugs on the market.....
How about remicaid?? Used to treat some cancers and the crippling and painful effects of rheumatoid arthritis.....but also in some case, very toxic to the liver. There have been reports of many adverse effects. Do we Destroy it?? What about the millions of people who benefit from it??
And what about the person who never drinks, that goes to a party and has a couple and dies from alcohol poisoning? Do we destroy all liquor?? Its very clear that Liquor has side effects.......Liver toxicity is one that the dr. told my grandfather , but by then it was too late. We all know what the potential side effects are.
Smoking is the same thing. From the time we were 10 years old we have been told about the dangers of smoking and shown pictures of what it can do to a person inside. Asthma, Emphysema, Black lung disease and cancer........They still sell them though and people make their own decision whether or not it is a "good life choice" for them.
I feel bad for the people with the awful side effects from accutane, and I pray that I don't become one of them,...It's hard for me to realize the amount of meds that I take to feel better. The combination of side effects of all them is unbelievable and very scary. On a regular basis I think about this, and as I said : I do agree that this in particular is very strong, and that so far I've been lucky, but Sometimes with some meds we don't have a choice. For me I want so badly to have other things help me so that I can stop taking this pill. I'm here and on different lupus boards and researching meds on a regular basis searching for something new. Everyone else is here for the same reason. .......The truth is the pill that I started taking for lupus 4 years ago had the least amount of side effects of any of them....now I find out after taking it for awhile that it's been out long enough now for "them" to realize there are more side effects and more harmful potential. .....No One Knows for sure. I'm sure there has to be other people out there feeling the same way about this. Can I be the only one?
I won't touch accutane because I have very mild acne and am afraid it will GIVE me horrible acne (either the inital breakout or when the course ends).
However, people take risks all the time, being in the sun everyday here, driving a car, going to the 100th story of a hotel, etc. There's no need to fear thinking you'll be the 1/10000 person to have a horrible side effect from accutane.
I took Accutane back in the 80's and tried it a second tim in the late 90's. I had to stop the second course of treatment because of the effect on my eyes.
Now I am experiencing ringing in my ears which my PCP says could be a sign of impending hearing loss due to nerve damage. I am also experiencing worsening of my vision.
The problem with Accutane is that it hasn't been around that long therefore the long term effects of the drug are still relatively unknown.
My opinion is that Accutane should only be used in severe cystic acne that is non-responsive to other forms of treatment. There also should be a way of tracking those who were early Accutane users to monitor for side effects.
People die from taking asprin. People die from driving cars. People die while being born. People die from anything and everything.
Just because someone experiences harmful effects from doing something, doesn't mean that something should be destroyed.
To everyone whose lives have been disrupted by Accutane you have my sympathy, but at the same time will have my complete anger if you attempt to get it pulled from the market. My face was terrible, even after trying every topical/oral drug out there, and then my dermatologist told me about a very potent drug, Accutane.
For the past 2 years my face has been almost completely clear, and I owe it all to Accutane.
Good for some, bad for some, that's why they usually only prescribe it as a last resort.
[This message has been edited by netviper13 (edited 03-15-2003).]
Hmmmm acutane to take or not to take? I had severe scarring acne from the time I was 12. i took a 5mth course of acutane and just now had whole face laser surgery done infact I had my face lasered yestersay and I am oozing collogen all over lol. Was I afraid of the possible side affects? Of course however in my situation I hated how I looked and therefor hated myself. My opinion is you could be either damned if you do and damned if you don't. I have had wonderful results I would do it again in a heartbeat. I was not enjoying my life because my face was all I thought about. I was dead inside anyways. This is a very personal desicion one that only the individual can make. Hope this helped. By the way I am new here my name is Jen.
Permanent VISION LOSS,(got my FIRST GLASSES TOGETHER WITH ACCUTANE!) and it's getting worst year after year.
Dry eyes syndrom is getting worst. Slowly I find myself that I cannot sleep at night!.
My eyes bothering me all the time from being so dry. It hurts when I blink.
Feeling tired all the time.
Last edited by justiceseeker; 07-16-2004 at 11:00 AM.